A new study from the several top institutions in the United States claims that there is a strong link to prolonged use of Tylenol (acetaminophen) and ibuprofen and hearing loss.
The study was performed by teams from Massachusetts Eye and Ear Infirmary, Harvard Medical School, Harvard TH Chan School of Public Health, Vanderbilt University, and Brigham and Women’s Hospital and funded by the US National Institutes of Health.
Although reports vary, the NHS, or National Health Service out of the UK, states that the study demonstrates that 5.5% of people who participated have suffered hearing loss from prolonged use of the common painkillers.
Women are especially at risk for hearing issues. Those who take the painkillers at least twice a week also end up suffering from hearing loss at higher rates.
Researchers believe that prolonged use of the pill cuts blood flow to the capillaries in the ears, causing hearing loss or total deafness. Some reports even state that 1 in 6 cases of age-related deafness may be correlated to use of the common over-the-counter pain killers.
Leader of the study, Dr. Gary Curhan, stated of his study:
“Given how commonly they are used, even a small increase in risk could have important health implications.”
The study, however, did not measure the degree of hearing loss which can result from long term use of the medications. This would need to be done in a further study.
A representative from the UK charity Action on Hearing Loss stated of the findings:
“This study suggests that there may be a small increased risk of hearing loss in women who take over-the-counter painkillers for a long period of time.
However, more research is needed to establish whether painkillers are the actual cause of this hearing loss or if other factors are involved.
It would also be important to understand how painkillers might be damaging the ear, if they are indeed the cause. We would welcome further studies in the field.”
You should not take painkillers for longer than you need. If it is needed long-term to manage a condition such as arthritis, talk to your doctor about your concerns.